Mississippi, 2012

Tornado and Damaging Wind in Mississippi, September 30, 2012

September 30, 2012 · NWS LIX · 2 events in 2 counties and zones

Low pressure near Houston, Texas moved into central Mississippi during the daytime hours. A few thunderstorms reached severe limits, including 2 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Low pressure near Houston, Texas moved into central Mississippi during the daytime hours. A few thunderstorms reached severe limits, including 2 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 30, 7:28 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Sep 30, 7:28 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
828 AM CDT SUN SEP 30 2012

.UPDATE...
...SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. THE SOUNDING SHOWS PW
VALUES CONTINUE TO BE HIGH...AND JUST SLIGHTLY LOWER THAN
YESTERDAY MORNING AT 2.23 INCHES. DEWPOINTS ARE IN THE LOW TO MID
70S ACROSS MUCH OF THE AREA. WHILE MOISTURE IS CERTAINLY NOT AN
ISSUE...SURFACE HEATING IS LACKING DUE TO LIGHT RAIN AND CLOUD
COVER IN THE AREA. SURFACE TEMPERATURES ARE IN THE MID TO UPPER
70S WHICH WILL RESULT IN A LACK OF INSTABILITY. THIS IS SHOWN IN
THE SOUNDING WITH CAPE VALUES MARGINAL AT BEST. DECENT LOW LEVEL
AND MID LEVEL SHEAR IS IN PLACE WITH WINDS VEERING FROM
SOUTHEASTERLY AT THE SURFACE TO THE SOUTHWEST AND WEST IN THE MID
LEVELS. A BRIEF SPIN UP IS SURELY POSSIBLE WITH ANY STRONGER STORM
THAT FORMS BUT THE MAIN ISSUE WILL CONTINUE TO BE HEAVY RAINFALL
THAT COULD LEAD TO FLASH FLOODING THROUGH THE AFTERNOON HOURS.

98/SO

&&

.PREV DISCUSSION... /ISSUED 309 AM CDT SUN SEP 30 2012/

SYNOPSIS...

SURFACE LOW LOCATED JUST NORTH OF HOUSTON EARLY THIS MORNING. WARM
FRONT EXTENDS EASTWARD ALONG THE LOUISIANA-MISSISSIPPI
BORDER...JUST SOUTH OF MCCOMB AND HATTIESBURG. UPPER LOW IS
CENTERED OVER OKLAHOMA. ONE BAND OF SHOWERS IS EXITING THE
MISSISSIPPI COASTAL COUNTIES. ANOTHER BAND OF SHOWERS IS MOVING
EAST OF THE ATCHAFALAYA RIVER BASIN...WITH THE MAIN AREA OF RAIN
AND THUNDERSTORMS OVER NORTHERN LOUISIANA AND EASTERN TEXAS.
TEMPERATURES ARE IN THE MIDDLE 70S EVERYWHERE EXCEPT
MCCOMB...NORTH OF THE WARM FRONT...WHERE TEMPERATURES ARE IN THE
MIDDLE 60S. AIRMASS IS NEARLY SATURATED AT ALL SITES.

SHORT TERM...

MAIN WEATHER THREATS ARE IN THE FIRST 24 HOURS OF THE FORECAST.
TEXAS LOW IS STILL ANTICIPATED TO MOVE EAST-NORTHEAST JUST SOUTH
OF AN ALEXANDRIA TO NATCHEZ LINE TODAY AND TONIGHT BEFORE REACHING
CENTRAL MISSISSIPPI MONDAY MORNING...AND INTO WESTERN KENTUCKY BY
TUESDAY MORNING. WIDESPREAD RAIN WILL BE ALONG AND JUST LEFT OF
THE SURFACE LOW TRACK...WHICH SHOULD KEEP THE HEAVIEST RAIN JUST
OUTSIDE OF THE AREA.

HOWEVER...AN UPPER IMPULSE JUST SOUTH OF HOUSTON EARLY THIS
MORNING WILL WORK ACROSS THE AREA THIS AFTERNOON AND EVENING WITH
DRYING BEHIND IT. A BROKEN BAND OF SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF THIS IMPULSE AND MOVE ACROSS THE AREA...BETWEEN
2PM AND 10PM TODAY. PRECIPITABLE WATER VALUES REMAIN ABOVE 2.25
INCHES EARLY THIS MORNING. THE STRONGEST OF THESE SHOWERS AND
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING A COUPLE OF INCHES OF
RAIN IN AN HOUR OR LESS. GROUND IS SATURATED ACROSS JUST ABOUT THE
ENTIRE AREA...SO WILL LEAVE FLASH FLOOD WATCH IN PLACE...AND IT
MAY NEED TO BE EXTENDED A FEW HOURS BY THE DAY SHIFT. SHEAR WILL
BE SUFFICIENT FOR SEVERE WEATHER...BUT WITH THE SATURATED
SOUNDINGS...INSTABILITY WILL BE VERY LIMITED. CELLS ALONG THE
BAND OF SHOWERS AND THUNDERSTORMS WILL NEED TO BE WATCHED FOR
BRIEF CIRCULATIONS.

MAIN AREA OF PRECIPITATION SHOULD CLEAR THE CWA BEFORE MIDNIGHT.
WITH DEEPENING UPPER AND SURFACE LOWS JUST TO THE NORTH OF THE
AREA...COULD STILL SEE SOME SCATTERED SHOWERS INTO MONDAY
EVENING...BUT RAINFALL AMOUNTS FROM THESE SHOWERS WILL BE LIMITED.

TEMPERATURES WILL BE SOMEWHAT TRICKY TODAY...AS ANY BREAKS IN
CLOUDS MAY ALLOW TEMPERATURES TO SNEAK INTO THE LOWER 80S. BEHIND
THE FRONT...CLOUDS WILL HOLD TEMPERATURES DOWN ON MONDAY AND
TUESDAY...PROVIDING A COUPLE OF DAYS OF BELOW NORMAL TEMPERATURES. 35

LONG TERM...

UPPER TROF AXIS WILL CLEAR THE AREA ON WEDNESDAY...WITH WEST-
NORTHWEST FLOW THE REMAINDER OF THE WEEK INTO THE WEEKEND. A
SYSTEM MOVING THROUGH THE GREAT LAKES WILL PUSH A FRONT THROUGH
THE AREA NEXT WEEKEND...BUT WILL HAVE LITTLE OR NO MOISTURE TO
WORK WITH. WILL KEEP FORECAST DRY THROUGH NEXT WEEKEND. AFTER A
COOL START WEDNESDAY MORNING...TEMPERATURES WILL AVERAGE 3-5
DEGREES ABOVE NORMAL UNTIL THE FRONTAL PASSAGE. 35

AVIATION...

MVFR TO IFR CONDITIONS WILL PREVAIL THROUGHOUT THE FCST DUE TO
CEILINGS AND OCCASIONAL PERIODS OF RAIN/CONVECTION. SOUTHERLY
WINDS WILL ALSO INCREASE DURING THE DAY AS AN AREA OF LOW
PRESSURE APPROACHES AND MOVES ACROSS SOUTH LOUISIANA. SOME DRIER
AIR WILL LIKELY BEGIN TO WORK INTO THE REGION LATE THIS AFTERNOON
AND EVENING RESULTING IN DIMINISHING RAIN COVERAGE AT THAT TIME.
/11/

MARINE...

WINDS ARE ALREADY ON THE WAY UP WITH SUSTAINED WINDS NEAR 15 KTS
OVER THE COASTAL WATERS WEST OF THE MOUTH OF THE MS RIVER. AS THE
SFC LOW OVER SERN TX CONTINUES TO MOVE TO THE ENE THROUGH THE SWRN
LA AND INTO CNTRL MS AND DEEPEN...WINDS WILL CONTINUE TO RAMP UP
AND SCY CONDITIONS WILL DEVELOP LATE THIS MORNING. WINDS WILL
BECOME SUSTAINED AT 25 KTS OUT OF THE SOUTH WEST OF THE MS RIVER
BEFORE NOON AND THEN EXPAND EAST OVER MUCH OF THE WATERS ALONG
WITH THE LAKES AND SOUNDS THIS AFTN. AS THE SFC LOW CONTINUES TO
MOVE OFF TO THE ENE AND THEN NE WINDS WILL SHIFT OUT OF THE W AND
THEN NW. SCY CONDITIONS WILL LIKELY PERSIST THROUGH THE DAY AND
NIGHT MON AND FINALLY BY TUE THE PRESSURE GRADIENT WILL FINALLY
RELAX AND WINDS SHOULD DROP BELOW 20 KTS. /CAB/

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...HURRICANE ISAAC RECOVERY SUPPORT

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  62  72  54  78 /  60  30  10  10
BTR  64  75  55  80 /  50  20  10  10
ASD  69  76  58  79 /  60  30  20  10
MSY  68  76  60  79 /  60  20  20  10
GPT  71  77  59  78 /  70  30  20  10
PQL  72  78  60  77 /  70  30  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

MS...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Sep 30, 9:57 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1057 AM CDT SUN SEP 30 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-010400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1057 AM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
THROUGH THIS EVENING. A FEW STORMS MAY BRIEFLY BECOME STRONG TO
SEVERE WITH DAMAGING WINDS...AND A BRIEF ISOLATED TORNADO CANNOT
BE RULED OUT. HOWEVER...THE MAIN THREAT WILL BE LOCALLY HEAVY
RAINFALL AND OCCASIONAL LIGHTNING STRIKES.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING. PERSISTENT
RAINFALL MAY TOTAL 2 TO 3 INCHES WITH LOCALLY HEAVIER AMOUNTS AND
FLASH FLOODING POSSIBLE. A FEW AREAS THAT RECEIVE PERSISTENT OR
REPEAT HEAVY RAINFALL COULD EXPERIENCE URBAN FLOODING OF STREETS
AND LOW LYING...POORLY DRAINED AREAS...AND ELEVATED LEVELS ON
DRAINAGE CANALS...BAYOUS...SMALL STREAMS AND CREEKS. SEVERAL
STREAMS IN ST. TAMMANY PARISH AND PEARL RIVER COUNTY HAVE REACHED
FLOOD STAGE THIS MORNING FROM HEAVY RAINFALL SATURDAY EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT OVER ALL COASTAL WATERS AND
TIDAL LAKES TODAY AND TONIGHT FOR WINDS OF 20 TO 25 KNOTS.

TIDES ARE EXPECTED TO INCREASE TO ONE HALF TO ONE FOOT ABOVE
NORMAL SUNDAY INTO EARLY MONDAY DUE TO STRONG SOUTH
WINDS...PARTICULARLY ALONG SOUTH FACING SHORES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORIES WILL BE IN EFFECT MONDAY FOR ALL COASTAL
WATERS AND TIDAL LAKES FOR 20 TO 25 KNOT WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. EMERGENCY
MANAGERS ARE ENCOURAGED TO MONITOR THE WEATHER FOR LOCALIZED
FLOOD POTENTIAL DUE TO PERSISTENT RAINS AND ELEVATED TIDES. THERE
IS AN INCREASED POTENTIAL FOR LOCAL FLOODING IN AREAS WHERE WATER
REMAINS FROM HURRICANE ISAAC.

In the hours before

Special weather statement, Sep 30, 9:00 AM CST, 4 hours 3 minutes before
LAZ059-060-065-066-301600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CDT SUN SEP 30 2012

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING UPPER TERREBONNE
PARISH...UPPER LAFOURCHE PARISH...ST. CHARLES PARISH...LOWER
TERREBONNE PARISH...

AT 958 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ABOUT 3 MILES SOUTH OF HOUMA...MOVING NORTHEAST
AT 35 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...HOUMA...
BAYOU CANE...LOCKPORT...MATHEWS...RACELAND...DES ALLEMANDS...BOUTTE
AND HAHNVILLE

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

22/TD
Special weather statement, Sep 30, 9:24 AM CST, 3 hours 39 minutes before
LAZ059>061-065-066-301630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1024 AM CDT SUN SEP 30 2012

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING TERREBONNE
PARISH...UPPER LAFOURCHE PARISH...UPPER JEFFERSON PARISH...ST.
CHARLES PARISH...

AT 1018 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF HOUMA...OR ABOUT 9 MILES
WEST OF DULAC...MOVING NORTHEAST AT 45 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DULAC...
CHAUVIN...MONTEGUT...HOUMA...LOCKPORT...MATHEWS...RACELAND...DES
ALLEMANDS...BOUTTE...HAHNVILLE...DESTREHAN...NEW SARPY...WAGGAMAN AND
AVONDALE

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 50 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

22/TD
Special weather statement, Sep 30, 10:22 AM CST, 2 hours 41 minutes before
LAZ058>062-064-301700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1122 AM CDT SUN SEP 30 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING ST.
JOHN THE BAPTIST PARISH...UPPER LAFOURCHE PARISH...UPPER JEFFERSON
PARISH...ORLEANS PARISH...UPPER ST. BERNARD PARISH...ST. CHARLES
PARISH...

AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A
LINE EXTENDING FROM AVONDALE TO 11 MILES NORTH OF LAROSE...MOVING
NORTHEAST AT 35 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...WESTWEGO...DES ALLEMANDS...MARRERO...HARVEY...EDGARD...
GRETNA...BOUTTE...TERRYTOWN...NEW ORLEANS...HAHNVILLE...NEW SARPY...
DESTREHAN...NORCO...LAPLACE...AVONDALE...WAGGAMAN...HARAHAN...
KENNER...NEW ORLEANS ARMSTRONG AIRPORT...BRIDGE CITY...EAST NEW
ORLEANS...METAIRIE AND LAKEFRONT AIRPORT

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

22/TD
Special weather statement, Sep 30, 12:15 PM CST, 48 minutes before
LAZ034-035-046-MSZ068-301915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
115 PM CDT SUN SEP 30 2012

...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING WILKINSON
COUNTY...POINTE COUPEE PARISH...WEST FELICIANA PARISH...IBERVILLE
PARISH...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 21 MILES
EAST OF SIMMESPORT TO KROTZ SPRINGS...MOVING NORTHEAST AT 30 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
LOTTIE...MORGANZA...LIVONIA...NEW ROADS...ST. FRANCISVILLE...
WAKEFIELD AND WOODVILLE

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Sep 30, 12:18 PM CST, 45 minutes before
LAZ061>064-301845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
118 PM CDT SUN SEP 30 2012

...LINE OF STRONG STORMS MOVING NORTHEAST AFFECTING UPPER
JEFFERSON PARISH...UPPER PLAQUEMINES PARISH...ORLEANS PARISH...UPPER
ST. BERNARD PARISH...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM KENNER TO 6 MILES SOUTH OF BELLE
CHASSE...MOVING NORTHEAST AT 40 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
HARVEY...TIMBERLANE...GRETNA...TERRYTOWN...NEW ORLEANS...CHALMETTE...
LAKEFRONT AIRPORT...VIOLET AND EAST NEW ORLEANS.

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. RAINFALL TOTALS OF UP TO ONE INCH HAVE ALREADY FALLEN
ACROSS THE AREA IN THE LAST HOUR AND AN ADDITIONAL INCH OF RAIN IS
POSSIBLE OVER THE NEXT 30 TO 45 MINUTES. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW A SAFE CROSSING.

98/SO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Wilkinson

When
September 30, 1:03 PM CST
Where
Wilkinson County, 3.07 mi NNW of Newtonia
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.089, -91.245

Several small pine trees were uprooted and snapped in the Judy Dahl Road area north of Highway 24. Some trees had to be cleared from the roads in that area.

Tornado, Hancock

When
September 30, 2:20 PM CST to 2:34 PM CST
Where
Hancock County, 8.11 mi WSW of Sellers to 3.97 mi WNW of Sellers
Rating
EF1
Path length
6.07 mi
Path width
40 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
30.543, -89.479

A weak tornado touched down along an intermittent track from the Cypress Lake area northeastward to just southwest of the community of Necaise. A few homes had minor roof damage, one home was shifted off its foundation. One home had a portion of siding roof peeled off, and a few trees were snapped or blown down. Most of the damage path was rated as WF0 with an isolated area of EF1 damage. Path length was 6 miles, path width 40 yards. Maximum winds were approximately 100 mph. Time of event was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyThe tornado archive for Mississippi, 2012Warnings in Mississippi, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413274, 413276.